New York, 2023

Flash Flooding in New York, July 2, 2023

July 2, 2023 · NWS BTV · 3 events in 2 counties and zones

Several rounds of torrential, convective rainfall affected portions of west central Clinton, and eastern Franklin Counties during the early morning and afternoon hours of July 2, 2023. Flooding and flash flooding, some significant, occurred in this area, particularly in the Ellenburg, NY area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$350,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Several rounds of torrential, convective rainfall affected portions of west central Clinton, and eastern Franklin Counties during the early morning and afternoon hours of July 2, 2023. Flooding and flash flooding, some significant, occurred in this area, particularly in the Ellenburg, NY area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 2, 12:43 AM EST, 12 minutes earlier.

Area forecast discussion, Jul 2, 12:43 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
143 AM EDT Sun Jul 2 2023

.SYNOPSIS...
Showers will increase in coverage across northern New York this
evening, and spread eastward across Vermont overnight as an
upper level trough approaches from the Great Lakes region. A few
embedded thunderstorms have the potential to produce locally
heavy rainfall tonight into the day Sunday. Also, a few strong
to severe storms remain possible this evening across northern
New York. The slow-moving nature of the upper trough will
maintain chances for thunderstorms Monday and Independence Day,
but the bulk of each day will feature partly sunny skies with
near normal temperatures and humid conditions. A warming and
drying trend is anticipated for the middle of next week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 128 AM EDT Sunday...Showers continue to persist across
northern New York and the Champlain Valley this evening, with
some localized moderate to heavy rainfall. Flooding continues
to be a threat, especially in locations that have already
received decent rainfall amounts. Haze and mist continue to
reduce visibilities across the region as well. Only small
adjustments were needed to the forecast at this time.

Previous Discussion...Overnight, severe wx potential
diminishes, but better mid-level support should maintain showers
and a few embedded thunderstorms across nrn NY and eventually
into VT after midnight. Could be some locally moderate to heavy
rainfall with stronger cores (see hydro section below).
Overnight lows generally in the mid 60s.

Sunday will feature widespread cloud cover, limiting
instability. It's possible that an outflow boundary will develop
E-W across s-central VT from pre-dawn convection, and become a
focus for additional showers and embedded convective elements
Sunday morning as better mid-level height falls migrate ewd
across the region. Focused highest PoPs (around 70%) across
Rutland/Windsor/Orange counties on Sunday, and kept a mention of
heavy rainfall there per 12Z HREF (see hydro section below).
Lower (40-60% PoPs) remain across northern sections of the
forecast area on Sunday. Otherwise, temperatures will be cooler
on Sunday owing to clouds...with highs generally in the mid-
upper 70s. Dewpoints should remain in the mid-60s yielding
moderately humid conditions.

&&

.SHORT TERM /MONDAY NIGHT/...
As of 321 PM EDT Saturday...It will be another day where locally
heavy rainfall is expected. On Monday the focus for precipitation
will tend to be southern areas where better large scale forcing for
ascent will reside. With weak surface convergence, not looking like
a widespread event. Isolated to scattered showers will tend to
bubble up over the mountains, and then drift northeastward with time
given the cloud layer and low level flow regimes. Similar to Sunday,
surface based heating will be only modest with temperatures only
rising into the mid and upper 70s for most spots, but moisture will
be rich with humid or even muggy air in place. The combination of
tall skinny CAPE most likely in the 500-750 J/kg range, but
potentially in excess of 1000 J/kg, and warm cloud depths in the
10,000 to 12,000 foot range will support very heavy rain and
frequent lightning in stronger thunderstorm cores. Lack of CAPE in
the hail growth zone, low LCL heights, and weak low level wind will
keep other thunderstorm hazards minimal.

Monday night we should see a lull in precipitation chances as
instability wanes and upper level ascent decreases between shortwave
forcing mechanisms. With any areas of clearing skies, moist boundary
layer air and light wind will support fog development. So areas of
patchy fog is indicated areawide, with otherwise low stratus
expected overnight.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 321 PM EDT Saturday...Main impactful weather in this period
will be widespread hot and humid conditions on Wednesday and
Thursday, and then potentially widespread showers and isolated to
scattered thunderstorms in the Friday to Saturday timeframe.

On Tuesday, we cut back precipitation chances relative to the NBM to
indicated only "chance" thunderstorms areawide with only weak
forcing for convection and poor model consistency on where and when
thunderstorms develop. Upper level heights actually look to be
rising during the day behind a shortwave trough moving east of the
area in the morning. With more sunshine aiding in temperatures
reaching into the upper 70s and lower 80s along with sufficient low
level moisture, a messy northwesterly flow regime should spark some
showers and thunderstorms in the region. Yet again, any taller
storms should develop a deep warm cloud layer capable of downpours;
however, column relative humidity, including low level moisture,
will tend to be lower than recent days, which reduces the chances of
seeing flooding issues.

Pronounced mid and upper level ridging then slides across the region
for Wednesday, with the ridge axis shifting into eastern New England
on Thursday. As such, hot weather will build on Wednesday and be
maintained on Thursday as broad and substantial southwest flow
develops. Probability of exceeding 90 degrees, which for our region
has not occurred since the first couple days of June, has trended
upward over the last 24 hours. Chances of highs above 90 in the
lower valleys in the northern St. Lawrence Valley, central and
southern Champlain Valley, Winooski River Valley, and Connecticut
Valley, is greater than 50% at this time. Certainly can't rule 90
degree temperatures on Wednesday, too, with good surface heating
promoting deep mixing and 850 millibar temperatures near 17 Celsius;
dry adiabatic warming from this height leads to a high temperature
of 88, and steeper lapse rates are certainly possible. Only isolated
thunderstorms are indicated on these days; with warm mid-levels, any
cumulus that can develop with be stunted from growing tall. At this
time, combination of heat and humidity looks to come up shy of heat
advisory criteria. However, state level research suggests heat
issues, especially for individuals and communities with limited
access to air conditioning, may develop during this period as nights
may also be on the warm side, especially Thursday night, associated
with moderately humid conditions and breezy conditions on Thursday.

Relief from the heat is expected over the weekend, or possibly on
Friday depending on timing of a cold front which will shift the
focus back to heavy rain potential for late in the week. Deep
southerly flow ahead of this stronger type of forcing for
precipitation may lead to a trend towards higher precipitation
chances as we get closer to the event; showers with embedded
thunderstorms should be widespread if this scenario occurs. At this
point, questions with timing lead to limiting precipitation chances
in the Friday - Saturday period, but temperatures should trend more
seasonable rather than hot. Given how meridional the flow looks to
become, expect showers will tend to linger, closer to the global
model consensus. At the very least, that will maintain humid
conditions in our region with a drier air mass staying to the west.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Through 06Z Monday...Generally MVFR conditions at most
terminals this evening. KMPV is currently still experiencing VFR
conditions, but will gradually deteriorate as the night
progresses. Showers and thunderstorms continue this evening,
bringing some brief localized IFR conditions in heavier
rainfall. MVFR conditions are expected to continue through most
of the forecast period as showers continue throughout the day,
especially over KMPV and KRUT. Winds generally southerly 10
knots or less with periodic light and variable conditions, but
stronger gusts are possible.

Outlook...

Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, Patchy BR.
Independence Day: Mainly VFR, with local MVFR possible. Chance
SHRA, Chance TSRA.
Tuesday Night: VFR. Chance SHRA, Slight chance TSRA.
Wednesday: VFR. Chance SHRA.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SHRA.

&&

.HYDROLOGY...
We continue to monitor the threat for convective storms late
this afternoon into this evening across nrn NY. With PW values
of 1.6-1.8", locally heavy rainfall is possible. However,
current trends suggest storms are unlikely to train across any
one location, reducing the threat of flash flooding. Sunday
morning, somewhat better upper support arrives with 700-500mb
height falls pushing eastward from the eastern Great Lakes.
Concern will be if more widespread convection can align in a
more zone W-E direction across the Adirondacks ewd into
central/s-central VT, especially Sunday morning. The 12Z HREF
indicated 30-40% chances for >1" rainfall between 12-18Z across
s-central VT associated with storms moving along a more east-
west oriented boundary, likely generated by convective outflow
and a moist southerly inflow from sern NY/southern New England.
Maintained mention of heavy rainfall into Sunday across
central/s-central VT with this in mind, but much will depend on
the convective evolution this evening and overnight across nrn
NY into western VT. We will continue to monitor.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/Kremer/Kutikoff
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Kremer
HYDROLOGY...Banacos
Hazardous weather outlook, Jul 1, 2:46 AM EST, 22 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
346 AM EDT Sat Jul 1 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-020800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
346 AM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop across northern
New York and slowly move toward Vermont between 11 AM and 7 PM on
Saturday. Scattered strong to a few locally severe thunderstorms are
possible with gusty winds as the primary threat. In addition,
localized very heavy rainfall is likely, which could increase the
flood threat, especially across northern New York.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms are expected on Sunday into
early next week, with localized heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Burlington radar (KCXX), 75 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
July 2, 12:55 AM EST to 5:55 AM EST
Where
Clinton County, 3.88 mi WNW of Merrill to 2.54 mi NNW of Standish
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.799, -74.018

Multiple rounds of heavy rain affected portions of Clinton County from early morning to mid afternoon on July 2, 2023. This event incorporates the first flash flooding occurring during the early morning of the 2nd. Numerous road washouts occurred with several residences experiencing heavy flood damage. The Blue Haven Campground and Ranch Side mobile home park in Ellenburg experienced severe flooding. At Blue Haven, over 200 people were evacuated with at least three campers destroyed and 2 injuries.

Flash Flood, Clinton

When
July 2, 1:00 PM EST to 6:15 PM EST
Where
Clinton County, 2.07 mi SSW of Ellenburg Center to 3.05 mi SSE of Irona
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.842, -73.893

A second round of torrential rainfall affected the region during the afternoon of the 2nd. Additional flash flooding was reported, most notably at the Blue Haven Campground where significant flooding renewed. Evacuations were needed again after campers returned to sites previously flooded earlier that morning. Other significant flooding occurred in Ellenburg where Routes 190 and 11 intersect. Some bridge and residence damage was noted here.

Flash Flood, Franklin

When
July 2, 3:15 PM EST to 4:30 PM EST
Where
Franklin County, 1.75 mi NW of Belmont Center to 2.39 mi S of Belmont Center
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.866, -74.158

Additional flash flooding affected portions of east central Franklin County, NY in the Bellmont Center area during the afternoon hours on the 2nd. This flooding was tied closely to the larger flash flooding event to the immediate east in the Ellenburg/Lyon Mountain area of Clinton County. Numerous roads were reported to be either closed, or impacted by high water in this area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108742, 1108959, 1108992.